# SDR 2019FA0000187

- Difficulty date: May 2, 2019
- Submitted: June 21, 2019
- Operation: General aviation
- Aircraft: N8160C
- Make and model: Cirrus SR20
- Aircraft serial: 1381
- Aircraft time: 2,108 hours
- System (JASC): 5751 · Ailerons
- Part: Bolt
- Part number: NAS620311
- Condition: Backed Out
- Location: Aileron
- Stage of operation: AP
- How discovered: V
- Nature of condition: D, F
- Precautionary procedure: A

## Discrepancy

ON MAY 2, 2019 AT APPROXIMATELY 1700 LOCAL TIME, THE RIGHT SIDE AILERON DEPARTED THE AIRCRAFT WHILE IN FLIGHT. THE AIRCRAFT WAS ½ MILE FROM THE AIRPORT, ON A FINAL APPROACH FOR ONE OF A SERIES OF PRACTICE LANDINGS, WHEN THE AILERON DEPARTED. THE AIRCRAFT LANDED WITHOUT FURTHER INCIDENCE.   REVIEW OF THE AIRCRAFT MAINTENANCE RECORDS SHOW THE LAST MAINTENANCE PERFORMED TO BE AN ANNUAL INSPECTION 6 MONTHS AND 15 FLIGHT HOURS PRIOR TO THE ACCIDENT. THE OWNER STATES IN INTERVIEW THAT TO HIS KNOWLEDGE THE AILERON HAS NOT BEEN REMOVED FROM THE AIRCRAFT FOR APPROXIMATELY TWO YEARS.  THE MECHANIC WHO PERFORMED THE LAST DOCUMENTED MAINTENANCE,  FOLLOWED THE ANNUAL INSPECTION CHECKLIST, DID NOT DISTURB THE AILERON BOLTS, AND THAT THE SAFETY WIRE WAS PRESENT AT THE TIME OF INSPECTION. INSPECTION OF THE ATTACHMENT POINTS OF THE RUDDER, ELEVATORS, FLAPS AND LEFT AILERON REVEALED PROPER ATTACHMENT AND PRESENCE OF REQUIRED SAFETIES. INSPECTION OF THE AIRCRAFT RIGHT WING SHOWED THAT THE INBOARD AILERON ATTACHMENT BOLT WAS PRESENT IN THE SPHERICAL BEARING WITH THE ASSOCIATED WASHERS AND SPACER. THE THREADS OF THE BOLT WERE NOT GALLED OR STRIPPED. THE SAFETY WIRE HOLES ON THE BOLTHEAD WERE INTACT. THE BOLT MOVED FREELY IN THE SPHERICAL BEARING. THE VISIBLE PORTIONS OF THE BOLT GRIP DID NOT SHOW EVIDENCE OF CORROSION, STEPPING, OR GALLING. THE OUTBOARD ATTACHMENT POINT SHOWED THE BOLT STILL THREADED INTO THE ASSOCIATED NUTPLATE WITH THE TORN AWAY REMAINS OF THE AILERON CAPTURED BETWEEN. THE SAFETY WIRE TO THE BOLT HEAD WAS PRESENT AND FOUND STILL ENGAGED BETWEEN THE BOLTHEAD AND THE BROKEN TAB OF THE AILERON. THE SAFETY WIRE DID NOT APPEAR NEW AND MATCHED THE APPEARANCE OF THE LEFT AILERON BOLT SAFETIES.  THE AILERON WAS FOUND IN ONE PIECE. THE INBOARD ATTACHMENT POINT WAS COMPLETE AND A DOUBLE TWISTED STRAND OF SAFETY WIRE WAS FOUND ATTACHED TO THE AILERON TAB. THE SAFETY WIRE WAS BROKEN AT THE CONTACT POINT WHERE IT WOULD ENTER THE BOLTHEAD.
